Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 29, 2005

June 29, 2005 · NWS ARX · 20 events in 9 counties and zones

Thunderstorm wind gusts of 60 to 70 mph knocked down numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorm wind gusts of 60 to 70 mph knocked down numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:53 PM CST, 8 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 1:53 PM CST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT WED JUN 29 2005

.SHORT TERM...TODAY THROUGH SATURDAY

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL FOR THIS EVENING
AND INTO TONIGHT.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATES TWO SHORTWAVES
TROUGHS OVER SOUTH DAKOTA AND WESTERN IOWA. LATEST RADAR MOSAIC
INDICATES LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM CENTRAL
MINNESOTA TO EASTERN IOWA. THIS IS RESPONSE TO LAPS 850MB MOISTURE
TRANSPORT VECTORS. LATEST 18Z SURFACE ANALYSIS INDICATES SURFACE LOW
OVER EASTERN DAKOTAS WITH WARM FRONT EXTENDING SOUTHEAST INTO EASTERN
IOWA AND WESTERN ILLINOIS. COLD FRONT EXTENDS SOUTH FROM LOW INTO
CENTRAL KANSAS.

BOTH THE 12Z GFS AND NAM IN GOOD AGREEMENT IN BUILDING UPPER
LEVEL RIDGE INTO FORECAST AREA FRIDAY AND SATURDAY. 12Z GFS HAS A
SLIGHTLY BETTER HANDLE ON CURRENT UPPER LEVEL FEATURES PER LATEST
WATER VAPOR IMAGERY. BOTH NAM AND GFS HAVE A GOOD HANDLE ON CURRENT
SURFACE FEATURES AND MOISTURE LEVELS PER LATEST VISIBLE SATELLITE
IMAGERY. WILL TAKE A BLEND THROUGH FORECAST PERIOD.

SURFACE LOW AND ASSOCIATED FRONTS WILL TRACK EAST ACROSS FORECAST
AREA THIS EVENING AND TONIGHT. GOOD INSTABILITY OUT AHEAD OF SURFACE
FRONTS WITH RUC40 INDICATING SURFACE BASE CAPE OF 3000-3500 J/KG
ACROSS FORECAST AREA BY 03Z. RUC40 INDICATING 0-6KM SHEAR OF 40-45
KNOTS THIS EVENING AND 0-3KM SHEAR OF 30-35 KNOTS ACROSS FORECAST
AREA. FEEL SUPERCELL THUNDERSTORMS WILL DEVELOP ALONG WARM FRONT LATE
THIS AFTERNOON AND EVENING ACROSS FORECAST AREA. RUC40 INDICATES 0-
1KM SHEAR OF 35 KNOTS ACROSS FORECAST AREA BY 03Z AND 0-1KM STORM
RELATIVE HELICITY OF 250-325 M2/S2. THINKING BEST TORNADO THREAT
WILL BE ALONG WARM FRONT AND THROUGH THIS EVENING. COLD FRONT OVER
EASTERN SOUTH DAKOTA WILL TRACK EAST INTO FORECAST AREA BY 06Z.
EXPECT ANOTHER LINE OF SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD
FRONT. LINE WILL BECOME LINEAR ALONG FRONT...WITH MAIN THREAT TO BE
DAMAGING WINDS. NAM INDICATES 3-6KM SHEAR TO BE LESS THAN 5 KNOTS
AND 700-500MB DEWPOINT DEPRESSION OF 16 DEGREES CELSIUS BY 6Z ACROSS
FORECAST AREA. WILL CONTINUE WITH OCCASIONAL SHOWERS AND
THUNDERSTORMS...AND SEVERE WORDING IN GRIDS FOR THIS EVENING AND
TONIGHT.

COLD FRONT TRACKS EAST INTO EASTERN WISCONSIN BY 18Z THURSDAY. UPPER
LEVEL AND SURFACE LOW TRACKS ALONG THE INTERNATIONAL BORDER. THIS
ALLOWS FOR COLD POOL TO BE OVER NORTHERN PARTS OF FORECAST AREA
DURING THE DAY THURSDAY. BOTH 12Z GFS AND NAM INDICATE TQ INDEX OF
15 OR GREATER OVER NORTH CENTRAL WISCONSIN BY 00Z FRIDAY. WILL
CONTINUE WITH PREVIOUS FORECAST OF SMALL CHANCES OF PRECIPITATION
OVER NORTH CENTRAL WISCONSIN. BOTH MODELS DO INDICATE GOOD COLD AIR
ADVECTION BEHIND COLD FRONT...WITH NAM INDICATING 850MB TEMPERATURES
OF AROUND PLUS TWELVE DEGREES ACROSS FORECAST AREA BY 00Z FRIDAY.

SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION BY 00Z SATURDAY.
COLDER AIR CONTINUES TO FILTER INTO FORECAST AREA THURSDAY NIGHT AND
INTO FRIDAY...WITH NAM INDICATING 850MB TEMPERATURES OF 6 TO 10
DEGREES CELSIUS OVER FORECAST AREA FRIDAY. TRENDED FOR COOLER
TEMPERATURES FRIDAY.

UPPER MIDWEST AND GREAT LAKES REGION UNDER SOUTHERLY FLOW BY 18Z
SATURDAY. BOTH NAM AND GFS INDICATING GOOD 850MB MOISTURE
TRANSPORT VECTORS INTO WESTERN FORECAST AREA BY 18Z SATURDAY. WILL
CONTINUE WITH PREVIOUS FORECAST OF SMALL CHANCES OF PRECIPITATION IN
WESTERN FORECAST AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MAIN CONCERN THROUGH FORECAST PERIOD IS PRECIPITATION CHANCES. BOTH
THE 00Z GFS AND ECMWF IN AGREEMENT IN DEVELOPING UPPER LEVEL ZONAL
FLOW ACROSS THE CONTINENTAL U.S. THROUGH PERIOD. BIGGEST DIFFERENCES
IN MODELS ARE THE TIMING AND STRENGTH OF SHORTWAVE TROUGHS EMBEDDED
IN ZONAL FLOW. DUE TO THE INCONSISTENCIES IN TIMING AND STRENGTH OF
SHORTWAVE TROUGHS OF MODELS...WILL CONTINUE WITH THE PREVIOUS
FORECAST OF PRECIPITATION CHANCES THROUGH PERIOD. FORECAST
CONFIDENCE IS MODERATE. TEMPERATURES WILL BE MORE SEASONABLE NEXT
WEEK...AS BOTH THE 00Z GFS AND ECMWF INDICATE 850MB TEMPERATURES 15
TO 18 DEGREES CELSIUS ACROSS FORECAST AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

DTJ
Hazardous weather outlook, Jun 29, 10:06 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT WED JUN 29 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1106 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT LOCATED VERY NEAR TO I-35 AT 11 PM WILL CONTINUE
TO SHIFT EAST. AHEAD OF THE COLD FRONT...INSTABILITY EXISTS AND
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH AT LEAST 2
AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THE
LOW-LEVEL WIND FIELDS STILL INDICATE THAT AN ISOLATED TORNADO THREAT
IS POSSIBLE...HOWEVER IT WOULD NOT BE THE MAIN THREAT.

THE COLD FRONT WILL BRING THE END TO THE SEVERE WEATHER THREAT
OVERNIGHT FROM WEST TO EAST. APPROXIMATE TIMING ON THE END OF
THE SEVERE WEATHER THREAT...

12 AM...AREAS WEST OF A LINE FROM ROCHESTER MINNESOTA TO CHARLES
CITY IOWA...

2 AM...AREAS WEST OF A LINE FROM EAU CLAIRE WISCONSIN TO LA CROSSE...
AND SOUTH ALONG THE MISSISSIPPI RIVER...

4 AM...AREAS WEST OF A LINE FROM MEDFORD TO BOSCOBEL WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN BACK TO THE REGION SUNDAY
AND MONDAY AS LOW LEVEL MOISTURE RETURNS ON THE BACK SIDE OF A
SURFACE HIGH...AHEAD OF THE NEXT LOW PRESSURE MOVING INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AND IS APPRECIATED OVERNIGHT
PRIOR TO THE COLD FRONT REACHING YOUR AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALLS ARE SCHEDULED AT THIS TIME.

BAUMGARDT

In the hours before

Special weather statement, Jun 29, 7:03 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT WED JUN 29 2005

MNZ079-086>088-094>096-WIZ032-033-041-300800-
BUFFALO-DODGE-FILLMORE-HOUSTON-LA CROSSE-MOWER-OLMSTED-TREMPEALEAU-
WABASHA-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 557 IN
EFFECT UNTIL 3 AM CDT FOR THE FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN WEST CENTRAL WISCONSIN

BUFFALO               LA CROSSE             TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER...
INDEPENDENCE...LA CROSSE...ONALASKA...ROCHESTER...RUSHFORD...
WABASHA AND WINONA.

SHEA
Special weather statement, Jun 29, 8:15 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
915 PM CDT WED JUN 29 2005

IAZ008>011-018-019-029-030-WIZ053>055-061-300800-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCH
ELL-RICHLAND-VERNON-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
558 IN EFFECT UNTIL 3 AM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA AND WAUKON.

MNZ079-086>088-094>096-WIZ032-033-041-300800-
BUFFALO-DODGE-FILLMORE-HOUSTON-LA CROSSE-MOWER-OLMSTED-TREMPEALEAU-
WABASHA-WINONA

TORNADO WATCH NUMBER 557 REMAINS VALID UNTIL 3 AM CDT FOR THE
FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN WEST CENTRAL WISCONSIN

BUFFALO               LA CROSSE             TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER...
INDEPENDENCE...LA CROSSE...ONALASKA...ROCHESTER...RUSHFORD...
WABASHA AND WINONA.

SHEA
Local storm report, Jun 29, 9:40 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     7 NW WESTGATE           42.84N 92.09W
06/29/2005  61 MPH           FAYETTE            IA   AMATEUR RADIO

            MEASURED WITH HOME WEATHER STATION JUST EAST OF SUMNER.

&&

SHEA
Local storm report, Jun 29, 10:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     WEST UNION              42.96N 91.81W
06/29/2005                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN WEST UNION

1040 PM     TSTM WND DMG     POSTVILLE               43.08N 91.57W
06/29/2005                   ALLAMAKEE          IA   LAW ENFORCEMENT

            POWER LINES DOWN

1050 PM     TSTM WND DMG     WAUKON                  43.27N 91.48W
06/29/2005                   ALLAMAKEE          IA   LAW ENFORCEMENT

            POWER LINES DOWN IN WAUKON

&&

GL

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
June 29, 10:07 PM CST
Where
Vernon County, De Soto
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -90.467

Thunderstorm Wind, Crawford

When
June 29, 10:15 PM CST
Where
Crawford County, 3 mi S of Eastman
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
43.333, -90.383

Thunderstorm Wind, Vernon

When
June 29, 10:22 PM CST
Where
Vernon County, Liberty Pole
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.717, -90.583

Thunderstorm Wind, Grant

When
June 29, 10:23 PM CST
Where
Grant County, Boscobel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.650, -90.350

Thunderstorm Wind, Vernon

When
June 29, 10:24 PM CST
Where
Vernon County, Readstown
Measured
54 kt (62 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -91.200

Thunderstorm Wind, Vernon

When
June 29, 10:24 PM CST
Where
Vernon County, Viroqua
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.117, -91.017

Thunderstorm Wind, Richland

When
June 29, 10:40 PM CST
Where
Richland County, 4 mi W of Richland Center
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
45.350, -90.800

Thunderstorm Wind, Monroe

When
June 29, 10:45 PM CST
Where
Monroe County, Melvina
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.483, -90.900

Thunderstorm Wind, Vernon

When
June 29, 10:47 PM CST
Where
Vernon County, Ontario
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
42.700, -90.483

Thunderstorm Wind, Monroe

When
June 29, 10:50 PM CST
Where
Monroe County, 2 mi NE of Cashton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -90.700

Thunderstorm Wind, Richland

When
June 29, 10:50 PM CST
Where
Richland County, Richland Center
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
43.450, -90.767

Hail, La Crosse

When
June 29, 10:50 PM CST
Where
La Crosse County, Onalaska
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -89.817

Thunderstorm Wind, Richland

When
June 29, 10:50 PM CST
Where
Richland County, Richland Center
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -90.817

Thunderstorm Wind, Vernon

When
June 29, 10:54 PM CST
Where
Vernon County, Hillsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
43.883, -91.233

Thunderstorm Wind, Monroe

When
June 29, 11:11 PM CST
Where
Monroe County, 5 mi S of Tomah
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -90.883

Thunderstorm Wind, Juneau

When
June 29, 11:15 PM CST
Where
Juneau County, Mauston
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -90.767

Thunderstorm Wind, Adams

When
June 29, 11:35 PM CST
Where
Adams County, 1 mi W of Big Flats
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.767, -90.750

Thunderstorm Wind, Taylor

When
June 29, 11:38 PM CST
Where
Taylor County, Jump River
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -90.383

Thunderstorm Wind, Grant

When
June 29, 11:40 PM CST
Where
Grant County, Burton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.917, -90.500

Thunderstorm Wind, Grant

When
June 29, 11:50 PM CST
Where
Grant County, 2 mi S of Platteville
Measured
53 kt (61 mph) estimated gust
Property damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -90.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460076, 5460137, 5460138, 5460139, 5459352, 5459353, 5459364, 5459354, 5459366, 5459355, 5459356, 5459363, 5459365, 5459367, 5459357, 5459358, 5459359, 5459360, 5459361, 5459362.